Texas, 2019

Damaging Wind in Texas, August 20, 2019

August 20, 2019 · NWS AMA · 1 event in 1 county or zone

Isolated thunderstorms developed during the afternoon across the southern and eastern Texas Panhandle along a trough of low pressure. One storm over the southern Texas Panhandle produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated thunderstorms developed during the afternoon across the southern and eastern Texas Panhandle along a trough of low pressure. One storm over the southern Texas Panhandle produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 20, 3:13 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 20, 3:13 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
413 PM CDT Tue Aug 20 2019

.SHORT TERM...This Afternoon through Tonight.
Upper level ridge continues to spin over the southern plains with
some monsoonal influence helping to maintain mid and upper level
moisture. This moisture feed has helped produce isolated to
scattered thunderstorms each afternoon over the last several days,
with chances for isolated activity continuing this afternoon and
evening with subtle perturbations helping to briefly lower 500mb
heights.

One such perturbation already produced some storm activity this
morning and has left a thick mid level cloud deck across the central
Texas Panhandle as of 19z. This deck of altocumulus was starting to
break up some but is now being enhanced by a gravity wave moving
from east to west. As long as these clouds stay in place, max
temperatures will struggle to exceed the mid 90s. Outside of the
cloud deck, temperatures are rising quickly with high 90s to low
100s common from Dalhart to Guymon to Canadian. This is creating a
temperature gradient which may help induce some convergence in the
northwest zones and eastern zones. Convection is already noted in
eastern Lipscomb County where the most impressive low level theta-E
advection is progged. Any storms that do develop will have about
1000 J/kg SBCAPE and 1000 to 1500 J/kg DCAPE to work with in a low
shear environment. Storms should move to the east at a decent clip
given the 30 knot zonal flow aloft. Storm that develop should
dissipate after midnight, although enough moisture will be in place
to keep chance around 10 percent through early Wednesday morning.

Ward

&&

.LONG TERM...Wednesday through Tuesday.
The upper level ridge of high pressure will continue to broaden
with its axis south and west of the region by Wednesday. This will
allow for minor upper level shortwave trofs embedded in the overall
flow pattern to track across the area Wednesday through Friday
night. Also, the location of the upper level ridge axis will cause
the steering flow to be more favorable for bringing showers and
tstms into the forecast area from eastern New Mexico and southeast
Colorado. Utilized the model consensus blend approach for temps
and pops from Wednesday through Tuesday across the OK and TX
Panhandles. Most medium range models, including the consensus
blend, suggest a return to dry weather for this weekend into
Monday as the upper level ridge of high pressure moves closer to
the southern high plains once again.

02

&&

.FIRE WEATHER...This Afternoon through Tonight.
Lightning induced wildfires will be possible this afternoon and
evening. In any areas that have not received rain recently, these
strikes would have a higher potential to start wildfires. Some fires
may resist containment a bit with relative humidity values around
20% and twenty foot wind gusts pushing 20 mph.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  96  67  92  66 /  20  20  40  20  20
Beaver OK                  71  98  66  92  65 /  20  20  60  20  30
Boise City OK              65  94  61  89  61 /  20  30  60  20  20
Borger TX                  73 100  70  96  69 /  20  20  50  20  20
Boys Ranch TX              70  98  66  94  65 /  20  20  50  20  20
Canyon TX                  69  96  66  92  65 /  20  20  40  20  20
Clarendon TX               71  98  70  95  68 /  20  10  30  20  20
Dalhart TX                 66  96  63  91  62 /  20  20  60  20  20
Guymon OK                  68  98  64  92  64 /  20  20  60  20  20
Hereford TX                69  96  66  94  65 /  20  20  40  20  20
Lipscomb TX                72  99  68  94  67 /  20  20  50  20  30
Pampa TX                   71  96  68  93  67 /  20  20  40  20  20
Shamrock TX                71  96  69  94  68 /  20  10  30  20  20
Wellington TX              72  98  71  97  70 /  20   5  20  20  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 20, 2:56 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
356 PM CDT Tue Aug 20 2019

OKZ001>003-TXZ001>020-317-211100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
356 PM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are expected this afternoon and tonight
across the Oklahoma and Texas Panhandles. A few storms will have
the potential to become strong with gusty winds up to 50 to 55 mph
the primary hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the Oklahoma and Texas Panhandles
mainly during the afternoon and nighttime hours Wednesday through
Friday. A few storms may become strong to severe during this time
period, with damaging winds as the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Aug 20, 3:17 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
417 PM CDT Tue Aug 20 2019

OKZ003-TXZ005-202145-
Beaver OK-Lipscomb TX-
417 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND NORTH
CENTRAL LIPSCOMB COUNTIES UNTIL 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Darrouzett, or 21 miles north of Lipscomb, moving
northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3643 10020 3652 10039 3688 10033 3678 10000
      3657 10000
TIME...MOT...LOC 2116Z 211DEG 16KT 3655 10026

LG
Special weather statement, Aug 20, 3:30 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
430 PM CDT Tue Aug 20 2019

TXZ013-014-202200-
Gray TX-Carson TX-
430 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARSON AND WESTERN
GRAY COUNTIES UNTIL 500 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of White Deer, or 12 miles east of Panhandle, moving east
at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pampa, White Deer and Kingsmill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3527 10125 3546 10127 3558 10099 3541 10084
      3525 10090
TIME...MOT...LOC 2130Z 259DEG 5KT 3537 10116

LG
Special weather statement, Aug 20, 3:42 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
442 PM CDT Tue Aug 20 2019

TXZ013-014-018-202215-
Gray TX-Carson TX-Armstrong TX-
442 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARMSTRONG...
SOUTHEASTERN CARSON AND WEST CENTRAL GRAY COUNTIES UNTIL 515 PM
CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Claude, moving north at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle, White Deer and Groom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3513 10119 3514 10141 3544 10144 3549 10112
      3534 10092
TIME...MOT...LOC 2142Z 184DEG 15KT 3522 10130

LG
Special weather statement, Aug 20, 4:45 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
545 PM CDT Tue Aug 20 2019

TXZ005-010-202315-
Hemphill TX-Lipscomb TX-
545 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHERN HEMPHILL COUNTIES UNTIL 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glazier, or 6 miles northeast of Canadian, moving northeast at 15
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Higgins and Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3586 10027 3598 10044 3625 10024 3622 10000
      3600 10000
TIME...MOT...LOC 2244Z 219DEG 12KT 3598 10030

LG
Special weather statement, Aug 20, 4:49 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
549 PM CDT Tue Aug 20 2019

TXZ018-019-202315-
Donley TX-Armstrong TX-
549 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Brice, or 14 miles southwest of Clarendon, moving
northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3501 10125 3499 10096 3490 10078 3475 10098
      3475 10130
TIME...MOT...LOC 2249Z 219DEG 8KT 3481 10109

LG
Special weather statement, Aug 20, 4:59 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
559 PM CDT Tue Aug 20 2019

OKZ001-210000-
Cimarron OK-
559 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 700 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Kenton, or 31 miles northwest of Boise City,
moving southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Black Mesa Park, Kenton and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10243 3663 10275 3668 10300 3700 10300
TIME...MOT...LOC 2259Z 332DEG 13KT 3696 10300

LG

The radar

The Amarillo radar (KAMA), 71 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
August 20, 5:02 PM CST
Where
Armstrong County, 15.2 mi SSE of Goodnight
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.820, -101.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854304.